Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 46, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 6:53 PM EST for Parke County, Vigo County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 2001, 6:53 PM EST (23:53 UTC)
- Expired
- May 16, 2001, 7:30 PM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Parke County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 162353 SVRIND INC121-167-170030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 653 PM EST WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA NORTHEASTERN VIGO COUNTY IN WEST CENTRAL INDIANA * UNTIL 730 PM EST * AT 651 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROSEDALE...OR ABOUT 12 MILES NORTHEAST OF TERRE HAUTE...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEELYVILLE AT 730 PM EST IF SEVERE WEATHER APPROACHES...GO INSIDE A STEURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3976 8730 3960 8741 3945 8727 3962 8722
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 4 hours 33 minutes earlier.
Area forecast discussion, May 16, 2:20 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST WED MAY 16 2001 FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI. SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS. WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG. PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS. HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS. .IND...NONE. TUCEK
In the hours before
Local storm report, May 16, 6:20 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....C
0604 PM 15 NE LAFAYETTE IN 1.75 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY PUBLIC.Local storm report, May 16, 6:21 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM ROCKVILLE IN 1 INCH HAIL
05/16/01 PARKE REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 16, 6:22 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM LAFAYETTE IN 1 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY STORM
SPOTTER.Local storm report, May 16, 6:25 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 N MONROE IN 1.75 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY LAW
ENFORCEMENT OFFICIAL ON
I 65.Local storm report, May 16, 6:27 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM ROSEDALE IN FLOOD
05/16/01 PARKE REPORTED BY EMERGENCY
MANAGEMENT. STREETS
FLOODED IN TOWN.Special weather statement, May 16, 6:50 PM EST, 3 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-170100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 650 PM EST WED MAY 16 2001 ...A SEVERE THUNDERSTORM WATCH CONTINUES FOR A LARGE PART OF WEST INDIANA UNTIL 8 PM... AT 645 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED TWO CLUSTERS OF SEVERE THUNDERSTORMS. ONE WAS LOCATED OVER WEST CENTRAL INDIANA ALONG A LINE FROM 15 MILES NORTH OF TERRE HAUTE TO NEAR LINTON. THE SECOND AREA EXTENDED FROM 10 MILES SOUTH OF LAFAYETTE TO NEAR KOKOMO. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL UP TO GOLF BALL SIZE AND LOCALIZED FLOODING. ALL THE STORMS WERE MOVING SLOWLY TOWARDS THE SOUTH SOUTHEAST AT AROUND 15 MPH. JAS
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:55 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 50 min |
| May 16, 3:49 PM EST | Severe Thunderstorm Warning | IND | Parke | 26 min |
| May 16, 4:21 PM EST | Severe Thunderstorm Warning | IND | Parke | 24 min |
| May 16, 4:52 PM EST | Severe Thunderstorm Warning | IND | Clay | 38 min |
| May 16, 5:26 PM EST | Severe Thunderstorm Warning | IND | Clinton | 34 min |
| May 16, 5:27 PM EST | Severe Thunderstorm Warning | IND | Clay | 33 min |
| May 16, 5:31 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 44 min |
| May 16, 5:40 PM EST | Severe Thunderstorm Warning | IND | Parke | 35 min |
| May 16, 6:03 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 42 min |
| May 16, 6:11 PM EST | Severe Thunderstorm Warning | IND | Parke | 34 min |
| May 16, 6:13 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 32 min |
| May 16, 6:38 PM EST | Severe Thunderstorm Warning | IND | Howard | 52 min |
| May 16, 6:45 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 45 min |
| May 16, 6:47 PM EST | Severe Thunderstorm Warning | IND | Clay | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.